Oklahoma, 2004

Flash Flood and Hail in Oklahoma, June 30, 2004

June 30, 2004 · NWS OUN · 7 events in 5 counties and zones

5 hail, 1 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 10:16 AM CST, 44 minutes earlier.

Area forecast discussion, Jun 30, 10:16 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1116 AM CDT WED JUN 30 2004

SHORTWAVE TROUGH AMPLIFIED EARLIER THIS MORNING AS IT MOVED EAST OF
WICHITA FALLS. CURRENTLY HAVE IT BETWEEN PAULS VALLEY AND
ARDMORE...MOVING NORTHEAST AT 20 MPH...AND EXPECTED TO REACH HUGHES
COUNTY BY MID AFTERNOON. RAIN WILL REMAIN WIDESPREAD ALONG AND NEAR
ITS TRACK...WHILE SUBSIDENCE CONTINUES TO EXPAND INTO THE FORECAST
AREA IN ITS WAKE. BY LATE AFTERNOON...EXPECT THE MAJORITY OF RAIN
TO BE EAST OF THE FORECAST AREA. MEANWHILE...CLEARING THAT HAS
DEVELOPED OVER WESTERN NORTH TEXAS/SW OKLAHOMA...WILL HELP INSOLATION
TO OFFSET SUBSIDENCE...WITH SCATTERED TSRA FORMING NEAR DIFFERENTIAL
HEATING BOUNDARIES. ALTHOUGH RAIN CHANCES APPEAR LOWEST ACROSS
SOUTHWEST PARTS OF THE AREA WHERE FLOOD WATCH REMAINS IN EFFECT...
THE POTENTIAL FOR HIGH RAINFALL RATES EXISTS AS TS FORM IN HIGH
PRECIPITABLE WATER ENVIRONMENT.

JAMES

-------------------------
342 AM CDT WED JUN 30 2004

.DISCUSSION...
VERY MESSY FORECAST AGAIN THIS MORNING AS UPPER LEVEL TROF CONTINUES
TO MOVE EVER SO SLOWLY EASTWARD TOWARD OKLAHOMA. WEAK TO MODERATE
INSTABILITY ALONG WITH A VERY MOIST AND WEAKLY CAPPED AIRMASS
EXPECTED TO RESULT IN CONTINUANCE OF SHOWERS AND THUNDERSTORMS TODAY
THROUGH PERHAPS THURSDAY NIGHT. FOCUS OVERNIGHT HAS BEEN OVER TX
PANHANDLE INVOF LOCATION WHERE MID LEVEL CIRCULATION APPEARS TO BE
TRYING TO CUT OFF PER SAT IMAGERY... BUT WIDESPREAD DEVELOPMENT
FARTHER EAST HAS NOT PANNED OUT AS OF YET.  VERY DIFFICULT TO POINT
OUT ANY ONE FOCUS FOR TODAY/TONIGHT ATTM... WITH SEEMINGLY JUST
ABOUT ANYWHERE PRONE TO ADDITIONAL REDEVELOPMENT.  WILL EXTEND
CURRNT FLASH FLOOD WATCH THRU TODAY SRN HALF OF CWA... BUT WILL NOT
EXPAND IT IN COVERAGE ATTM.  HOWEVER... NRN ZONES WILL ALSO NEED TO
BE MONITORED CLOSELY AS MID LEVEL DEFORMATION ZONE STRENGTHENS LATER
TODAY.  MUCH THE SAME STORY FOR THURSDAY... BUT AS UPPER LOW
MIGRATES EWD... ROUGHLY SW HALF OF THE OUN CWA WILL COME UNDER THE
INFLUENCE OF INCREASINGLY STRONG NW FLOW ALOFT WITH 40 KNTS DEEP
LAYER SHEAR BY EVENING.  ETA HAS A RATHER STRONG SIGNAL FOR MCS
DEVELOPMENT LATE THUR INTO FRI MORNING FROM WRN OK SEWD INTO NRN
TEXAS... AND MAY HAVE TO DEAL WITH MCS WITH EMBEDDED SVR IF PROGGED
SHEAR IN FACT IS AS STRONG AS MODEL GUIDANCE SUGGESTS ATTM. MEDIUM
RANGE GUIDANCE HAS ALSO BACKED OFF ON DEVELOPMENT OF RIDGING EARLY
NEXT WEEK... SO TRANSITION TO DRIER PATTERN MAY BE DELAYED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  79  69  84  69 /  70  50  50  50
HOBART OK         82  68  85  68 /  70  50  50  50
WICHITA FALLS TX  83  70  86  70 /  70  50  50  50
GAGE OK           81  66  85  66 /  70  50  40  50
PONCA CITY OK     79  68  82  67 /  70  50  60  50
DURANT OK         79  71  82  71 /  70  50  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THRU 6 PM ROUGHLY S OF AN
     ELK CITY/WEATHERFORD/CHICKASHA/PAULS VALLEY/ADA/COALGATE LINE.
TX...FLASH FLOOD WATCH THRU 6 PM ALL ZONES.

&&
Hazardous weather outlook, Jun 30, 11:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUN 30 2004

OKZ004>048-050>052-TXZ083>090-011200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
SOUTHWEST OKLAHOMA AND ALL OF WESTERN NORTH TEXAS THROUGH TONIGHT.
THERE WILL ALSO BE POTENTIAL FOR HEAVY THUNDERSTORMS THAT COULD
PRODUCE LOCALIZED FLASH FLOODING ACROSS WESTERN NORTH TEXAS AND
SOUTHERN OKLAHOMA...MAINLY NEAR AND SOUTH OF I-40.

LOCATION...
THE SLIGHT RISK AREA IS LOCATED ALONG AND SOUTHWEST OF A LINE FROM
DURHAM...TO HOBART...TO WALTERS...TO RYAN. THIS INCLUDES ALL OF
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH MIDNIGHT. THE MOST LIKELY TIME FOR HEAVY RAIN WILL BE FROM
NOW THROUGH THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA SHOULD REMAIN ALERT FOR
THE POSSIBILITY OF SEVERE THUNDERSTORMS...HEAVY RAIN AND FLOODING
THROUGH THIS EVENING.

DISCUSSION...
A MID LEVEL DISTURBANCE OVER TEXAS PANHANDLE THIS MORNING WILL MOVE
VERY SLOWLY EAST NORTHEAST ACROSS OKLAHOMA AND NORTH TEXAS TODAY AND
TONIGHT. SHOWERS AND THUNDERSTORMS CONTINUED TO INCREASE IN NUMBER
AND INTENSITY THIS MORNING AHEAD OF THIS DISTURBANCE... INCLUDING
MANY PARTS OF TEXAS AND OKLAHOMA. DUE TO THE PRESENCE OF HIGH LEVELS
OF DEEP ATMOSPHERIC MOISTURE OVER THE AREA...FURTHER INCREASE IN
COVERAGE AND STRENGTH IS LIKELY TODAY. THE SLOW MOVEMENT OF THE
MID-LEVEL SYSTEM...COMBINED WITH VERY MOIST AIR AND RELATIVELY LIGHT
WINDS ALOFT...AGAIN WILL FAVOR THE POSSIBILITY OF SLOW-MOVING
LOCALLY HEAVY THUNDERSTORMS. ALTHOUGH WIDESPREAD HEAVY RAINFALL
APPEARS UNLIKELY...ANY SLOW MOVING THUNDERSTORM WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY EXCESSIVE RAINFALL AMOUNTS AND
LOCALIZED FLOODING.

THE CHANCES OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ARE
EXPECTED TO BE LIMITED BY RELATIVELY WEAK INSTABILITY AND VERTICAL
WIND SHEAR. HOWEVER... WINDS ALOFT ARE EXPECTED TO INCREASE SLIGHTLY
LATER TODAY AROUND THE SLOW-MOVING MID LEVEL DISTURBANCE. GIVEN THE
RESULTING INCREASE IN WIND SHEAR ALOFT...ALONG WITH AFTERNOON
HEATING AND RESULTING DESTABILIZATION...THE POTENTIAL FOR A FEW
SEVERE THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND EVENING WITH
SEVERE HAIL AND DAMAGING WINDS THE PRIMARY CONCERN...MAINLY OVER
WESTERN NORTH TEXAS AND PARTS OF SOUTHWEST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY JUL 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN THURSDAY
EVENING ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN AND WESTERN
OKLAHOMA. THE SLOW-MOVING MID LEVEL SYSTEM IS FORECAST TO BE
CENTERED OVER KANSAS BY LATE THURSDAY...WITH STRENGTHENING NORTHWEST
WINDS ALOFT ON THE BACK SIDE OF IT FROM THE CENTRAL HIGH PLAINS
SOUTHEASTWARD ACROSS OKLAHOMA AND NORTH TEXAS. IF THUNDERSTORMS FORM
LATE THURSDAY OVER THE SOUTHERN HIGH PLAINS... SUFFICIENT VERTICAL
WIND SHEAR WILL BE PRESENT FOR THESE STORMS TO ORGANIZE INTO A
CONVECTIVE COMPLEX AND TRACK SOUTHEAST ACROSS THE AREA.

THUNDERSTORM CHANCES WILL DECREASE LATE FRIDAY INTO SATURDAY...BUT
WILL RETURN TO THE SOUTHERN PLAINS FROM INDEPENDENCE DAY THROUGH
EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY...JULY 1.

MAXWELL

The radar

The Norman radar (KTLX), 120 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Carter

When
June 30, 11:00 AM CST to 1:00 PM CST
Where
Carter County, Ardmore
Reported by
NEWSPAPER
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

Flash flooding occurred during the afternoon of June 30 in Carter County in Ardmore, OK as rainfall amounts of 4 to 6 inches produced rapid runoff that swamped some streets in the city, and stranded out some vehicles in bumper-deep floodwater. Some trash dumpsters were swept away by the floodwaters, and a tree was uprooted and fell onto some utility lines.

Hail, Beckham

When
June 30, 7:50 PM CST
Where
Beckham County, 5 mi E of Erick
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -99.783

Hail was observed along Interstate 40.

Hail, Beckham

When
June 30, 9:35 PM CST
Where
Beckham County, 7 mi S of Carter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.117, -99.500

Thunderstorm Wind, Blaine

When
June 30, 9:45 PM CST
Where
Blaine County, Longdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.133, -98.550

Two to three inch diameter tree limbs were downed.

Hail, Beckham

When
June 30, 9:45 PM CST
Where
Beckham County, Retrop
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.167, -99.367

Hail, Canadian

When
June 30, 11:00 PM CST
Where
Canadian County, 9 mi W of Calumet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.600, -98.283

Hail, Kiowa

When
June 30, 11:30 PM CST
Where
Kiowa County, Hobart
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.017, -99.100

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407908, 5407902, 5407903, 5407904, 5407905, 5407906, 5407907.